I have combination acne prone skin which has become even more oily since being off birth control for about 2.5 months now and my cheeks are sensitive. I'm asian with light skin tone in the 25-30 age range living CA. Currently my derm has me on acanya for AM, and atralin in the PM for almost 2.5 mos now. For the past month, I've been having issues with continuous hormonal breakouts on my chin and now I feel like my breakouts are coming back (though not as severe) on my forehead, and sides of my face. I visited my derm 2 wks ago to address these concerns and he suggested I give the acanya more time to work and also gave me a trial of revision brightening face wash to use instead of my philosophy purity cleanser. So far I feel my acne is gradually getting worse. Also in the past i was taking solydyn but considering how it makes you sun sensitive i also stopped that about 4 mos ago. Any suggestions on what/how I should tweak my routine for better results? Please let me know as sometimes it seems you need to tell the doctor what you want! Thanks and looking forward to your response.
So many good questions from all of you!!! Again, I just wish I had time to answer all of them. I think this question brings up some good points. For example, how long is a reasonable time to give acne meds to work? In general, if an acne medication is going to work, it will work in 8-12 weeks, if not sooner. If you’re not seeing a result at 2-3 months from a medication, it’s likely you’re not going to!
An exception to that is if you’re having marked hormonal fluctations – i.e. preganancy, on or off oral contraceptives, IVF, polycystic ovaries, or other serious health issues which includes thyroid problems. Severe stress can fall into this category via the mechanism of chronically elevated cortisol levels.
If you’re not trying to get pregnant, please see this link to acne treatments to learn about spironolactone as an option, and consider talking to your doctor about it. Look down at the end of the article just above the Accutane section. Dr. I